Yuliya Malayev, Jared Alberts, Mary Ann Verardi, Anissa R. Mattison, Sherwin Imlay. Immature Teratoma Associated With Anti–N-Methyl-D-Aspartate Receptor Encephalitis. J Am Osteopath Assoc 2015;115(9):573–577. doi: 10.7556/jaoa.2015.116.
Download citation file:
Gynecologic teratomas commonly present with pelvic symptoms. The authors report a case of teratoma causing acute psychosis, encephalopathy, and sudden-onset seizures in a previously healthy 33-year-old woman. After common organic causes were excluded, investigation revealed an immature teratoma containing brain tissue on her left ovary. Anti–N-methyl-D-aspartate receptor encephalitis was diagnosed and, with excision and medical management, her symptoms resolved and she was discharged home in stable condition. Encephalopathy is not commonly attributed to gynecologic causes, but anti–N-methyl-D-aspartate receptor encephalitis may be caused by ovarian teratomas with a neuronal component. Thorough gynecologic examination should be performed on any female patient presenting with new-onset psychosis, encephalopathy, and seizures, especially in the absence of other organic or structural causes. Thus, it is important to look at the whole patient and not just the symptoms.
This PDF is available to Subscribers Only
View Article Abstract & Purchase Options